Oral Corticosteroids for Children: Care Instructions

Skip to the navigation

Your Care Instructions

Oral corticosteroids are medicines that help calm down the body's response to inflammation. Oral means that they are taken by mouth. This is most often in the form of a pill. They also come in liquid form.

This medicine is used for treating many conditions, such as asthma, allergic reactions, and juvenile arthritis. Your child's doctor may prescribe it for a severe skin problem. A rash from poison ivy is one example. Your child may have side effects from taking this medicine. These include nausea, headache, dizziness, and anxiety.

Follow your doctor's instructions on how to give this medicine to your child. If your child takes it for 2 weeks or more, take special care when it's time for your child to stop. You might need to slowly reduce (taper) the amount your child takes. Slowly cutting down over time helps your child's body adjust to the change.

Follow-up care is a key part of your child's treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if your child is having problems. It's also a good idea to know your child's test results and keep a list of the medicines your child takes.

How can you care for your child at home?

  • Be safe with medicines. Have your child take medicines exactly as prescribed. Call your doctor if you think your child is having a problem with his or her medicine. You will get more details on the specific medicines your doctor prescribes.
  • If your child vomits up the liquid medicine within 30 minutes after taking it, you can give another dose.
  • Give your child this medicine after a meal, such as breakfast or lunch. It may cause nausea if taken on an empty stomach.
  • Follow your doctor's instructions for how to stop giving this medicine to your child. You may need to taper it. This means the medicine should be slowly reduced. Do not stop giving the medicine all at once.

When should you call for help?

Call 911 if:

  • Your child vomits blood or what looks like coffee grounds.

Call your doctor or nurse call line now or seek immediate medical care if:

  • Your child's symptoms are getting worse.
  • Your child is dizzy or light-headed.
  • Your child has new or worse nausea or vomiting.

Watch closely for changes in your child's health, and be sure to contact your doctor or nurse call line if:

  • Your child does not get better as expected.

Where can you learn more?

Go to http://www.healthwise.net/ed

Enter K346 in the search box to learn more about "Oral Corticosteroids for Children: Care Instructions."